Subdural hematoma is reported in two infants with West syndrome treated with low-dose synthetic ACTH (0.01 mg; 0.4 IU/kg/day; total doses: 0.24 mg; 9.6 IU and 0.26 mg; 10.4 IU) at Shiga Medical Center for Children, Moriyama, Japan. Both patients had first received a combination of vitamin B6 and valproate without benefit. Infantile spasms and hypsarrhythmia in the EEGs responded to ACTH. MRIs showed progressive cerebral atrophy and subdural hematoma after the 24th and 26th injection. The hematoma in one infant resolved spontaneously after ACTH was stopped, and surgical suction was required in the other. Mild hypertension and pneumonia occurred as additional complications of ACTH therapy in one. [1]

COMMENT. Cerebral shrinkage as a complication of ACTH therapy for infantile spasms has been correlated with the total dose, and the incidence of adverse reactions with the synthetic preparation may be higher than that following natural ACTH. The above report shows that even low-dose ACTH may induce brain shrinkage that results in subdural hematoma.

In Japan, initial treatment with vitamin B6 followed by a combination of vitamin B6 and valproate is preferred, and ACTH is the third treatment of choice [2]. Vitamin B6 is started at 10-50 mg/kg/day and the dose is increased by 10 mg/kg/day every 3 to 5 days. The maintenance dose is usually 50 mg/kg/day.